Hail, Dawson
- When
- July 23, 3:07 PM CST
- Where
- Dawson County, 3.21 mi ENE of Lexington
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 40.790, -99.670
m. CDT on this Saturday afternoon, a relatively narrow, southwest-northeast swath of South Central Nebraska experienced severe thunderstorms featuring several reports of damaging winds up to around 70 MPH and hail up to ping pong ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Mainly between 3:30-6:30 p.m. CDT on this Saturday afternoon, a relatively narrow, southwest-northeast swath of South Central Nebraska experienced severe thunderstorms featuring several reports of damaging winds up to around 70 MPH and hail up to ping pong ball size. The vast majority of local severe activity unfolded within 10 miles either side of a line extending from Elwood-Overton-Ravenna-St. Paul-Wolbach. Within this corridor, the most notable wind damage occurred within and very near Howard County, as places extending from just east of Farwell and through the St. Paul, Elba and Wolbach areas experienced winds estimated to at least 65-70 MPH, causing fairly extensive tree damage and also taking down some irrigation pivots and power lines. Outside of this main area of damaging wind (and earlier in the event), the highest unofficial mesonet-measured wind gust of 60 MPH occurred in Elm Creek. Also outside the main severe wind zone (and a bit later in the evening) a rogue, briefly severe storm that flared up behind the main activity blew down a large tree in a neighborhood along the Platte River near Central City. As for hail, the largest reported stones to ping pong ball size occurred between Lexington and Overton (including at the Overton golf course) and also in rural northwestern Buffalo County.
Breaking down event evolution/timing, this was a fairly classic setup for high-based severe storms, largely driven by a combination of intense heating and decent low level convergence along a well-defined summer cold front gradually tracking across Nebraska from northwest-to-southeast. Storms first ignited just southwest of the local area (near McCook) shortly before 3 p.m. CDT in a very hot/deeply mixed airmass (shortly before initiation the McCook airport reported a temp/dewpoint of 107/56 F). Between 3:30-4:30 p.m. CDT strong to severe storms quickly unzipped northeastward along the frontal zone into western portions of South Central Nebraska, assuming a mix of multicell and brief supercell structures as they first impacted primarily Gosper/Dawson/Buffalo counties. Over the next few hours, the most intense storms marched across parts of mainly Sherman, Howard, eastern Greeley and far western Nance counties before departing the local area into eastern Nebraska by around 6:30 p.m. CDT. In the wake of this main event, mostly weak convection roamed predominantly southern/eastern portions of South Central Nebraska well into the night...with the briefly-severe storm near Central City around 8 p.m. CDT serving as the last gasp of anything feisty. Getting back to the meteorological setup, this event was fairly weakly-forced in the mid-upper levels, with southern Nebraska residing along the southern fringes of modestly-strong, quasi-zonal flow directed between an upper ridge centered over the Southern Rockies and a trough centered far to the north over southern Canada. As mentioned, the main player at the surface was the invading cold front, with the combination of frontal forcing and intense heating/stout instability proving sufficient to overcome notable capping (evidenced by 700 millibar temperatures averaging 14-16 C). This was actually one of the top-5 hottest days of 2022 across the majority of South Central Nebraska, with most stations topping out between 99-106 F. Through most of this event, the local mesoscale environment featured 1000-3000 J/kg mixed-layer CAPE and 30-35 knots of deep layer wind shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 23, 1:28 PM CST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
228 PM CDT Sat Jul 23 2022
.DISCUSSION...(This evening through Saturday)
Issued at 224 PM CDT Sat Jul 23 2022
The main story for this forecast is the threat for severe
thunderstorms late this afternoon and this evening. A cold front
is currently pushing across the Sandhills, stretching from near
Imperial to North Platte to O'Neill as of 2pm. This will continue
into the local forecast area late this afternoon. There has been
relatively limited cumulus development in its vicinity so far due
to fairly strong capping aloft, but there is good agreement in
models that the frontal forcing will result in fairly rapid
development by 4-5pm at the latest. These storms will then
generally push eastward through the evening hours.
The hot, moist airmass ahead of the front, along with increasing
deep layer shear will result in ample instability for intense
sustained updrafts. This may result in isolated large hail, but
the main threat appears to be from downburst winds with high cloud
bases resulting in large DCAPE values. Additionally, an isolated
landspout tornado or two cannot be ruled out as well. Parameters
are not favorable for classic supercellular tornadoes, but
combination of favorable low-level lapse rates and strong sfc
vorticity along the front leads to a heightened landspout threat,
especially for southwest parts of the area.
Slight chances for showers and thunderstorms linger into Sunday
morning. Behind the cold front, Sunday will be significantly
cooler, and highs are only expected to reach the 80s. Chances for
showers and storms then increase again Sunday night as a shortwave
arrives from the southwest, bringing in fairly deep moisture.
Instability is fairly limited, though, so severe weather is
unlikely. Rain amounts will not be overly heavy, but the totals do
favor the southern half of the area. This would be a welcome
sight to portions of KS that have been pretty dry as of late.
The pattern remains on the cooler side through the week as an
upper low pushes southeastward out of Canada and into the upper
midwest. We will also have daily chances for rain and storms. At
this point, it appears the the highest chance for rain (and
perhaps some severe storms) will be Tuesday night. As expected,
convective details are murky, at best, through the upcoming week,
but convective parameters do not look particularly concerning for
any of the days.
&&
.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Sunday)
Issued at 1150 AM CDT Sat Jul 23 2022
Scattered t-storms are likely in the vicinity of EAR/GRI 22-05Z
this evening. Some of these storms may produce severe wind gusts.
Timing of these winds is still somewhat uncertain, so did not
include a tempo group.
Otherwise, VFR conditions are expected to prevail, with winds
turning to the north/northeast behind the front tonight into
Sunday morning.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 8 PM CDT this evening for NEZ039>041-046>049-
060>064-072>077-082>087.
KS...Heat Advisory until 8 PM CDT this evening for KSZ005>007-017>019.
&&
DISCUSSION...Mangels
AVIATION...MangelsHazardous Weather Outlook National Weather Service Hastings NE 1208 PM CDT Sat Jul 23 2022 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 241200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1208 PM CDT Sat Jul 23 2022 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Heat index values of 105 to 110 degrees expected across the entire area this afternoon. Scattered thunderstorms are expected to develop late this afternoon and persist through the evening. Some of these storms may be severe. Damaging wind gusts as high as 70 MPH is the primary threat, but there is also a chance for hail to the size of quarters and possibly some isolated landspout tornadoes. The main timeframe for severe weather is 5pm to 10pm. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Periodic thunderstorm chances will continue across the outlook area Sunday through Friday, mainly favoring the evening and overnight hours. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to reports any damaging wind gusts or hail of any size. && More information may be obtained at the following web page: https://www.weather.gov/hastings
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1159 AM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM HEAVY RAIN PLEASANTON 40.97N 99.08W
07/23/2022 M2.60 INCH BUFFALO NE PUBLIC
UNOFFICIAL GAUGE REPORT FROM OVERNIGHT
RAIN...VIA FACEBOOK. NEARLY ALL RAIN FELL
BETWEEN 10PM-1230AM.
&&
PFANNKUCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1203 PM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 AM HAIL 3 W KENESAW 40.63N 98.72W
07/23/2022 E1.00 INCH ADAMS NE PUBLIC
DELAYED REPORT OF QUARTER SIZE HAIL
OVERNIGHT...VIA FACEBOOK. TIME ESTIMATED
FROM RADAR.
&&
PFANNKUCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1209 PM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM HAIL 4 ESE PLEASANTON 40.95N 99.02W
07/23/2022 E1.00 INCH BUFFALO NE PUBLIC
DELAYED REPORT FROM OVERNIGHT STORMS...VIA
FACEBOOK. TIME ESTIMATED FROM RADAR. ALSO
UNOFFICIAL GAUGE HAD 2.80 INCHES OF RAIN.
&&
PFANNKUCHSpecial Weather Statement
National Weather Service Hastings NE
326 PM CDT Sat Jul 23 2022
NEZ072-232115-
Gosper NE-
326 PM CDT Sat Jul 23 2022
...A strong thunderstorm will impact portions of Gosper County
through 415 PM CDT...
At 326 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Medicine Creek Reservoir State Recreation Area, or
22 miles southeast of Curtis, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elwood, Bertrand and Smithfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4044 10010 4044 9998 4070 9998 4070 9970
4068 9964 4035 9964 4035 10010
TIME...MOT...LOC 2026Z 261DEG 24KT 4048 10013
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
ShawkeyPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
334 PM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 PM TSTM WND GST PLAINVILLE 39.23N 99.30W
07/22/2022 M59 MPH ROOKS KS MESONET
1034 PM HAIL 9 NE MILLER 41.04N 99.29W
07/22/2022 E1.75 INCH BUFFALO NE PUBLIC
DELAYED REPORT. FACEBOOK PHOTO OF LARGE HAIL
ESTIMATED TO BE JUST SHY OF HEN EGG SIZE.
LOCATION ESTIMATED BASED ON DESCRIPTION OF
13 S OF MASON CITY. TIME ESTIMATED FROM
RADAR.
1220 AM HAIL 4 ESE PLEASANTON 40.95N 99.02W
07/23/2022 E1.00 INCH BUFFALO NE PUBLIC
DELAYED REPORT FROM OVERNIGHT STORMS...VIA
FACEBOOK. TIME ESTIMATED FROM RADAR. ALSO
UNOFFICIAL GAUGE HAD 2.80 INCHES OF RAIN.
1230 AM HEAVY RAIN PLEASANTON 40.97N 99.08W
07/23/2022 M2.60 INCH BUFFALO NE PUBLIC
UNOFFICIAL GAUGE REPORT FROM OVERNIGHT
RAIN...VIA FACEBOOK. NEARLY ALL RAIN FELL
BETWEEN 10PM-1230AM.
0100 AM HEAVY RAIN 4 SE PLEASANTON 40.93N 99.03W
07/23/2022 M3.50 INCH BUFFALO NE PUBLIC
UNOFFICIAL GAUGE REPORT FROM OVERNIGHT
RAIN...VIA FACEBOOK. NEARLY ALL RAIN FELL
BETWEEN 10PM-1AM. POST ALSO STATES THAT
WATER RAN OVER SOME RURAL ROADS AND CREEKS
RUNNING FULL.
0114 AM HAIL 2 N GIBBON 40.78N 98.84W
07/23/2022 E1.00 INCH BUFFALO NE PUBLIC
0129 AM TSTM WND GST 4 S SHELTON 40.72N 98.74W
07/23/2022 M60 MPH BUFFALO NE MESONET
NEBRASKA DOT MESONET ALONG INTERSTATE 80 AT
SHELTON EXIT.
0139 AM HAIL 3 W KENESAW 40.63N 98.72W
07/23/2022 E1.00 INCH ADAMS NE PUBLIC
DELAYED REPORT OF QUARTER SIZE HAIL
OVERNIGHT...VIA FACEBOOK. TIME ESTIMATED
FROM RADAR.
0144 AM HAIL KENESAW 40.62N 98.66W
07/23/2022 E1.00 INCH ADAMS NE PUBLIC
FACEBOOK REPORT.
&&
SUMMARY OF LIMITED STORM REPORTS FROM FRIDAY NIGHT-SATURDAY AM STORMS.
PFANNKUCHSpecial Weather Statement
National Weather Service Hastings NE
358 PM CDT Sat Jul 23 2022
NEZ060-232130-
Dawson NE-
358 PM CDT Sat Jul 23 2022
...A strong thunderstorm will impact portions of eastern Dawson
County through 430 PM CDT...
At 357 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lexington, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sumner and Eddyville.
This includes Interstate 80 near mile marker 238.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4105 9976 4105 9943 4092 9942 4070 9962
4077 9982
TIME...MOT...LOC 2057Z 205DEG 30KT 4079 9968
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ShawkeyThe Grand Island radar (KUEX), 116 km away, was scanning. The volume nearest the first event began at 21:05 UTC.
9 thunderstorm wind, 7 hail. Local standard time, as filed.
Hail to at least quarter size fell at Overton Golf Club.
Wind gusts were estimated to be near 60 MPH.
Several tree limbs around four inches in diameter were downed in Overton.
A wind gust of 59 MPH was measured by a mesonet station located three miles northwest of Elm Creek.
Wind gusts estimated to be at least 70 MPH resulted in tree and crop damage in the area, as well as overturned pivots.
Hail up to the size of quarters was accompanied by wind gusts estimated to be near 70 MPH. This wind resulted in tree damage in Elba, including tree limbs near one foot in diameter downed and whole trees blown over.
Wind gusts estimated to be near 70 MPH resulted in tree damage in Elba, including tree limbs near one foot in diameter downed and whole trees blown over. Hail up to the size of quarters accompanied this wind.
Wind gusts estimated to be near 70 MPH resulted in tree damage across much of St. Paul, especially across the southern part of town.
A wind gust of 58 MPH was measured by a mesonet station located two miles southeast of St. Paul.
Wind gusts estimated to be near 65 MPH resulted in some tree damage in Wolbach, including downed tree limbs around eight inches in diameter.
Wind gusts estimated to be near 65 MPH resulted in a tree being blown over.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046712, 1046713, 1046714, 1046715, 1046716, 1046718, 1046719, 1046721, 1046722, 1046723, 1046725, 1046726, 1046727, 1046728, 1046730, 1046733.